Specialties & Topics
- Arthritis/Rheumatic Disease
- Breast Cancer
- GERD/Peptic Ulcers
August 5th, 2012
PPIs: Are the risk issues being overplayed?
I have been using PPIs to manage GERD and acid-sensitive dyspepsia since omeprazole first became available in 1989. Although no drug class is absolutely safe, there is, as yet, not a single case report of a death related to this drug class, despite hundreds of millions of patient-years of exposure. Despite this remarkable safety profile, much attention has focused recently on the overall safety of PPIs, as they have been associated with enteric infections (e.g., c. difficile), decreased bone density, electrolyte abnormalities (e.g., low magnesium), etc. However, most of these risks have been described in epidemiological studies that can establish association but not causation, and we learned an important lesson about interpreting such results with caution after authors and the FDA sent a message about the so-called interaction between PPIs and clopidogrel that turned out to be clinically irrelevant.
Despite the benefits of PPIs, increased scrutiny of the safety of this drug class has led a number of my patients to question recommendations about trying or continuing PPI therapy. I think that patients are wise to ask about the relevant side effects of any drug, but I have had trouble giving much in the way of advice or information about PPI risks, given the lack of credible evidence of cause and effect.
So, what do you tell your patients about risks when you start them on a PPI therapy?
What do you tell patients on long-term PPI therapy?
Do you use drug holidays?
Do you do bone-density studies earlier or more often in patients on PPIs?
Do you monitor magnesium levels?
Do you have patients stop therapy if they at risk for enteric infections (e.g., from hospital antibiotic exposure, travel to developing nations, etc.)?
I am looking forward to your insightful comments.